Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 1, 2021Chaves County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 1, 2021, 7:11 PM MDT for Chaves County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 7:11 PM MDT (01:11 UTC)
Expired
Jul 1, 2021, 7:45 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 177 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS85 KABQ 020111
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
711 PM MDT Thu Jul 1 2021
 
NMZ238-020145-
Chaves County Plains-
711 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 745
PM MDT...

At 709 PM MDT, emergency management reported a funnel cloud from a 
rain shower between Hagerman and Lake Arthur, or 18 miles northeast 
of Artesia. The shower was moving northeast at 15 mph.

Atmospheric conditions are favorable for the potential formation of 
funnel clouds and/or brief landspouts associated with tropical 
showers early this evening. The threat will diminish after sunset.

This shower will remain over mainly rural areas of central Chaves 
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3297 10424 3304 10435 3322 10424 3309 10403
TIME...MOT...LOC 0109Z 220DEG 11KT 3306 10423 

$$

34

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 1, 6:11 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 1, 6:11 PM MDT, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
611 PM MDT Thu Jul 1 2021

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms will taper off through the evening west of
the central mountain chain with only isolated convection favoring
the southwest mountains after midnight. Elsewhere, showers and
thunderstorms will continue through tonight as a moist backdoor front
moves gradually southwestward through the eastern plains. Even the
southeast plains should see some storms in the warm sector ahead of
the front tonight. In addition, low clouds are expected to produce
MVFR and local IFR conditions tonight along the east slopes of the
central mountain chain and eastward across the east central and
northeast plains. Easterly upslope flow is forecast to keep areas of
low clouds across east central and northeast areas into the early
afternoon on Friday. Compared to today, Friday afternoon and evening
will bring an uptick in the coverage of showers and thunderstorms,
some with heavy rain. With a high pressure system moving squarely
overhead storm motions will be slow and variable with a risk of minor
flooding at airports east of the continental divide.

44

&&

.PREV DISCUSSION...316 PM MDT Thu Jul 1 2021...
.SYNOPSIS...
As low-level moisture remains in place today, a few showers and
thunderstorms will linger through the evening hours. A backdoor cold
front entering the northeast plains tonight and Friday should help to
increase convection areawide, except for the northwest portion of
the state. As we head into the Fourth of July holiday weekend,
temperatures will gradually begin to trend upward with daily rounds
of showers and thunderstorms. These storms may be capable of
producing heavy rainfall, particularly across burn scar areas.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
It's starting to sound like a broken record, but the deep moisture
over NM will continue to bring copious amounts of rain through the
end of the week. Today's round of showers and thunderstorms are
favoring central into western NM. A back door cold front will slip
into the northeast tonight where a focus for storms will also
develop. Friday's batch of storms could be widespread and slow
moving, with only the far northwest escaping with little or no rain.
Storms will continue into Friday night, favoring the east.
Temperatures were noticeably higher today and that trend will
continue Friday except in the far northeast. Highs will still be
below normal, though. We have extended the Flash Flood Watch through
midnight tonight. The stellar night crew can take a fresh look at the
potential for flash flooding Friday/Friday night.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
The upper-level high will remain in place over the Four Corners
region on Saturday. Areas across southeastern New Mexico remain
active Saturday morning, with locally heavy rainfall and flash
flooding still a concern. The high shifts north and westward across
the Utah/Arizona border by late Saturday. High temperatures will
begin to slowly increase by the 4th of July, as heights increase.
Drier air will begin to move into the northwest portion of the state
on Sunday, limiting convection there, but favoring areas along the
central mountain chain and across the southwest high terrain. Storm
motions will be to the south around 10-15 mph.

As the flow becomes more east and southeasterly Monday and Tuesday,
scattered to numerous showers and thunderstorms will be possible once
again across the region. The high shifts slightly westward late
Tuesday/Wednesday along the southern UT/northern AZ border. From
here, the 12z GFS moves the high back to the east over the Four
Corners region by Wednesday, while the ECMWF keeps the high in place
to the west. Even with drier air moving in by late week, chances for
showers and thunderstorms remain in the forecast through next week.

40/31

&&

.FIRE WEATHER...
The Monsoon has not let up as a widespread round of showers and
thunderstorms are popping up between the Continental Divide and the
central mountain chain onto the eastern highlands. Some of the
storms will produce heavy rain with the potential for flash
flooding. The far northwest will escape much, if any, precipitation
this evening and again Friday afternoon and evening. A weak back
door front will enter the northeast tonight and stall Friday. This
may be another area to focus on for the potential for flash flooding
tonight and Friday.

High pressure to our east will move into NM Friday, then around the
four corners this weekend into next week, and strengthen
considerably. The holiday weekend will continue wet with plenty of
moisture and instability to fuel more showers and thunderstorms. The
movement of the storms will be slow Friday, then gradually going
from north to south and northeast to southwest this weekend into
next week. It will be a slow process, but the high will eventually
suppress some of the convection by the end of next week.

40

&&

.AVIATION...
18Z TAF CYCLE
Mostly VFR conditions are expected this afternoon, with areas of
mountain obscurations from north central through south central NM.
A round of daytime heating may impact area terminals this
afternoon/evening with short-lived MVFR conditions and heavy rain.
Highest probabilities of thunderstorm impacts will be at KLVS and
KSAF this afternoon and will carry TEMPO TSRA. Activity gradually
diminishes tonight except in the northeast where a cold front will
reach into northeast NM with additional showers and thunderstorms
possible overnight. Widespread showers and storms Friday afternoon
except in the far northwest.

40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ208-209-220-224>226-238>241.

&&
Hazardous weather outlook, Jul 1, 3:08 AM MDT, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Thu Jul 1 2021

NMZ201>241-021130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
308 AM MDT Thu Jul 1 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A continued threat of locally heavy rainfall and flash flooding will
persist once again today, particularly during the afternoon for
locations south of Highway 380/60. A Flash Flood Watch is in effect
through early this evening for southern portions of the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat of locally heavy rain continues through the end of the
week and into the Fourth of July weekend with an active monsoon
pattern in place. The threat for flash flooding will be highest in
and near recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Local storm report, Jul 1, 2:03 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT THU JUL 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLOOD            PICACHO                 33.35N 105.14W
06/30/2021                   LINCOLN            NM   EMERGENCY MNGR

            TRUCK DROVE INTO FLOODED LOW WATER CROSSING

&&

EVENT NUMBER ABQ202102409

JLS
Special weather statement, Jul 1, 5:01 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
501 PM MDT Thu Jul 1 2021

NMZ229-012330-
Northeast Highlands-
501 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 530 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Watrous, or 19 miles east of Las Vegas. This storm
was nearly stationary.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central San
Miguel County.

This includes State Road 104 between Mile Markers 14 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3556 10498 3574 10494 3575 10469 3548 10475
TIME...MOT...LOC 2301Z 280DEG 4KT 3564 10488

34
Special weather statement, Jul 1, 7:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
711 PM MDT Thu Jul 1 2021

NMZ238-020145-
Chaves County Plains-
711 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 745
PM MDT...

At 709 PM MDT, emergency management reported a funnel cloud from a
rain shower between Hagerman and Lake Arthur, or 18 miles northeast
of Artesia. The shower was moving northeast at 15 mph.

Atmospheric conditions are favorable for the potential formation of
funnel clouds and/or brief landspouts associated with tropical
showers early this evening. The threat will diminish after sunset.

This shower will remain over mainly rural areas of central Chaves
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3297 10424 3304 10435 3322 10424 3309 10403
TIME...MOT...LOC 0109Z 220DEG 11KT 3306 10423

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:43 PM MDTFlash Flood Warning Considerable damage threatABQChaves3 hr
Jul 1, 10:49 PM MDTAreal Flood AdvisoryABQChaves6 hr
Jul 2, 12:57 AM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 2, 3:56 AM MDTFlash Flood WatchABQCatron, Chaves, Lincoln, Socorro42 hr
Jul 2, 7:50 AM MDTAreal Flood AdvisoryABQCurry3 hr
Jul 2, 1:04 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 2, 1:56 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 2, 2:02 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 2, 2:13 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Jul 2, 2:25 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe3 hr
Jul 2, 2:39 PM MDTFlash Flood Warning Considerable damage threatABQMora3 hr
Jul 2, 3:01 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval119 min
Jul 2, 3:10 PM MDTSpecial Weather StatementABQBernalillo35 min
Jul 2, 3:27 PM MDTAreal Flood AdvisoryABQTorrance, Valencia2 hr
Jul 2, 3:38 PM MDTAreal Flood AdvisoryABQBernalillo112 min
Jul 2, 3:48 PM MDTAreal Flood AdvisoryABQSandoval, San Miguel, Santa Fe3 hr
Jul 2, 4:00 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 2, 4:20 PM MDTSpecial Weather StatementABQSanta Fe25 min
Jul 2, 4:26 PM MDTSpecial Weather StatementABQColfax34 min
Jul 2, 4:32 PM MDTAreal Flood AdvisoryABQBernalillo118 min
Jul 2, 4:52 PM MDTSpecial Weather StatementABQSanta Fe23 min
Jul 2, 4:55 PM MDTSpecial Weather StatementABQValencia35 min
Jul 2, 5:16 PM MDTSpecial Weather StatementABQTorrance29 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.